Friday, 30 November, 2007

Anti-Epileptic Drugs

The use of antiepileptic drugs (AEDs) can lead to decreased fertility and increased incidence of reproductive endocrine disorders in both men and women. A new study published in Epilepsia investigates the effects of withdrawal from two common AEDs, carbamazepine (CBZ) and valproate (VPA), on the sex-hormones of male and female AED users. The study finds that reproductive endocrine dysfunction resulting from AED use is reversible, even after years of treatment. After withdrawal from CBZ and VPA, sexual hormone levels returned to pre-treatment levels, and treatment-associated reproductive endocrine changes reversed.
Increases in serum testosterone concentration and decreases in estradiol, another sexual hormone, lead to improved sexual function for both men and women. Women who stopped using CBZ and VPA also saw a return to normal estrogen levels and decreases in body mass index (BMI). “These findings provide further evidence of the potentially negative effects of epilepsy treatment on reproductive endocrine functions in men and women, but they also show that some of these changes may be reversible,” says Morten I. Lossius, author of the study.
A history of maternal epilepsy and its associated treatment may be linked to impaired intelligence later in life, says a new study published in Epilepsia. Dr. Nina Oyen, M.D., of the University of Bergen and Norwegian Institute of Public Health, Bergen, Norway, investigated the I.Q. levels of sons born to mothers with and without epilepsy, and found a correlation between intelligence and the illness. Drawing on extensive data on maternal epilepsy reported to the Medical Birth Registry of Norway and adult I.Q. scores and anthropometric measures taken later in life, the study monitored male children until the age of nineteen, providing a long-term look at the possible effects of maternal epilepsy on fetal brain development. The study finds that almost twenty years after birth, the sons of mothers who suffered from epilepsy before or during pregnancy exhibited reduced I.Q. scores when compared to men whose mothers did not have epilepsy. A history of maternal epilepsy was also found to be associated with shorter height. “Our results underline the need for population-based registries with complete long-term follow-up of infants with prenatal exposure to phenobarbital and phenytoin, drugs that are still widely used in many countries,” says Oyen, noting that studying the effects of exposure to newer medications is also important. Information on the specific antiepileptic drugs used by the epileptic mothers of children in the study was not available. “It remains to be seen whether the newer antiepileptic drugs are safer to offspring exposed during fetal life.”

No comments: